Medication nightmare

Does anyone deal with some medication’s causing extreme rage and hostile behavior?
14 years and so tired of the medication go around.

1 Like

My son reacted like that to Abilify and Latuda, among others. I hope you have better luck soon.

I think there are some people for whom a lot of medications are really “activating”.

I don’t know what your son has tried, but my son found Haldol and Clozapine to be two that didn’t make him more aggressive.

3 Likes

My son didn’t like Abilify. It made him restless. If this is new behavior and it can be tied to a medication change, then the psychiatrist should make an immediate change.

3 Likes

To be clear on terminology here, neuroleptics are usually categorized on a spectrum between sedating and activating which roughly stated means they slow activity (make you drowsy), or promote activity (keep you alert). These are generalizations, reactions to medications are highly individualistic, so what may be highly activating for one person might barely move the needle in another.

Now certainly a high dose of a sedating drug might tend to calm rage, but this can be highly debilitating and more likely to cause troubling side-effects like tardive dyskinesia. It’s more commonly done in an emergency setting to stabilize patients. It doesn’t necessarily follow that activating drugs “cause” rage or hostility, rather they might better enable someone with rage to act it out.

Newer activating drugs were developed to counteract day-to-day sleepiness and lethargy and allow people with schizophrenia to function more normally and gain less weight. I’ve been on both types of medication, and I tend to prefer those considered mildly activating. I feel less drugged up and better able with function on these drugs.

Here’s a link with a bit more detail on the subject:

https://www.empr.com/home/news/sedating-activating-effects-of-second-generation-antipsychotics-compared/

2 Likes

@maggotbrane, this might be wishful thinking, but I keep hoping that once my son gets out of adolescence, he might tolerate the second-gen medications better? I would prefer that but he says they make things worse.

What he takes now is so sedating, but he says it’s worth it not to hear such scary things. Although he still does, but not so bad.

Thank you for the great article :two_hearts:

I’m so sorry :cry:
Hold tight new medications are coming.

My son’s doctor prescribes him 40 mg of dextroamphetamine-amphetamine (generic Adderall) to counteract the sedation caused by the 10 mg of olanzapine and 425 mg of quetiapine he’s on. I’ve always objected to this because I’ve found drug interactions caused by the amphetamines. Also, the 4:00 PM dose of 20 mg negatively affects his sleep, since it’s half-life is 10 hours.

My son says he can’t function without it, so I just let it be.

I just hope he can very slowly taper the APs down so he can get off all the auxiliary drugs that are used to manage their side-effects:

Amantadine: counters restless legs caused by AP dopamine blocking
Xanax: to help him sleep because of the amphetamines
Gemfibrozil: high lipid side effect from olanzapine and quetiapine - had very high triglycerides
Metformin: blood sugar side effect from same
Metoprolol: (no longer taking - it deals with blood pressure side effect from the same, blood pressure is now okay)

2 Likes

Hi Sadmom,
I’m sorry you need this forum; but glad you found it.
Both risperidol and Invega made my son belligerent. It was awful.
Zyprexa worked pretty well, but switching to Clozaril was a game changer.

2 Likes

Holding on to hope is how I’ve survived all these years. Schizophrenia is hell on Earth.
My hearts with all of you amazing parents :pray:

2 Likes

Hi Sadmom, hope keeps me going on the good days, this forum keeps me going on the dark days. How is your day going today?

2 Likes

Everyday is a struggle.
I hold onto to hope as well.
Hope your day is wonderful.

2 Likes

Thinking of you, Sadmom.

@Sadmom These are difficult times here as well. My son has been struggling with a physical health situation. The neurodiversity of scz makes everything more difficult. In our situation, at the crux of it, we have lost hope for a medicated future . Still a ways to go, there are times when it feels like we are just enduring. There are some sweet moments, but they are bittersweet.

2 Likes

@hope
Thinking of you and your son and hoping his physical and mental struggles are eased in the coming days and months.

@Hanginginthere Thanks so much for the kind thoughts. We have landed in a place we didn’t expect to be, my son is doing his best to cope with a bad situation. We are so proud of his perseverance and doing all we can to help. He is hanging in there :slightly_smiling_face:

3 Likes

I am dealing with the same thing

2 Likes